Hail, Page
- When
- September 18, 8:05 PM CST
- Where
- Page County, 0.69 mi N of Yorktown
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 40.740, -95.150
Thunderstorms redeveloped in southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms redeveloped in southwest Iowa during the evening of September 18th, north of a cold front that had pushed south of the region earlier in the day. The storms produced large hail and areas of very heavy rain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 18, 5:53 PM CST, 2 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 653 PM CDT SAT SEP 18 2010 .DISCUSSION... HAVE MADE SEVERAL UPDATES TO THE FORECAST THIS EVENING FOR PRECIP AND CLOUD TRENDS. OVERCAST CONDITIONS CONTINUE ACROSS THE AREA...AND WITH AMPLE LOW-LEVEL MOISTURE LINGERING THROUGH TOMORROW...HAVE INCREASED CLOUDS TO OVERCAST EVERYWHERE THROUGH TMRW MRNG. AREA OF PERSISTENT SHOWERS/ISO TS IN NERN NEB/NWRN IA HAS MOVED OUT OF THE CWA. MEANWHILE...A SMALL AREA OF SHOWERS/ISO TS IS DEVELOPING ACROSS SERN NEB INTO SWRN IA. WHILE MOST OF THE MAIN MODELS ARE NOT CAPTURING PRECIP TRENDS FOR TODAY/TONIGHT WELL SO FAR /INCLUDING NAM-GFS-ECMWF/... THE 12Z 4KM WRF HAS HAD A DECENT HANDLE...AND THE RUC HAS HANDLED PLACEMENT WELL WHILE OVERDOING THE AMOUNTS. OVERALL...HAVE TRENDED POPS DOWN FOR TONIGHT...PARTICULARLY IN THE NWRN CWA...WHERE THERE IS NOW A DRIZZLE MENTION INSTEAD OF MEASURABLE. ALSO TONED DOWN THUNDER WORDING AS ELEVATED INSTABILITY IS STRONGER TO THE SOUTH AND EAST. EXPECT EXPANDING AREA OF SHRA/TSRA OVERNIGHT TO MAINLY FALL TO THE EAST IN IOWA AS 850MB WINDS VEER IN THAT DIRECTION LATER TONIGHT. UPDATED GRIDS/ZFP ALREADY SENT. && .PREV DISCUSSION... /ISSUED 303 PM CDT SAT SEP 18 2010/ DISCUSSION... LARGE SCALE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE FEATURES UNTIL LATE NEXT WEEK. BY THEN...THE 12Z RUNS OF THE ECMWF AND GFS START TO GET OUT OF PHASE. A 500 MB RIDGE IS EXPECTED TO BUILD ACROSS THE PLAINS THROUGH SUNDAY AS A TROUGH DEVELOPS ALONG THE WEST COAST. THE RIDGE AND TROUGH WILL MOVE EASTWARD THROUGH MONDAY AND THEN ANOTHER TROUGH WILL BUILD INTO THE WESTERN PART OF THE CONUS. IN THE SHORT TERM...TONIGHT...THE FORECAST IS SOMEWHAT TRICKY. THE COLD FRONT THAT PUSHED SOUTHWARD THROUGH THE FORECAST AREA DURING THE LAST 24 HOURS HAD BECOME NEARLY STATIONARY FROM NRN MO ACROSS PARTS OF KS AND INTO ERN CO. THERE WAS A VERY IMPRESSIVE DIFFERENCE ACROSS THE FRONT...WITH 20Z OBSERVATIONS SHOWING 68 F AT KHLC AND 95 F AT KGBD. DEWPOINTS SOUTH OF THE FRONT WERE IN THE 60S AND 70S FROM MO INTO ERN KS. RADAR LOOP OVER THE PAST SEVERAL HOURS SHOWED MAIN SHOWER AND TSTM ACTIVITY REMAINED ACROSS THE NRN HALF OF OUR FORECAST AREA. TEMPERATURES WERE VERY COOL THERE...IN THE MID AND UPPER 40S. READINGS WERE CLOSE TO 70 OVER EXTREME SERN NE. KEPT POPS FOR TONIGHT MAINLY BETWEEN 20 AND 60 PERCENT. NOT COMPLETELY SOLD ON THE GFS SHOWING BULK OF PCPN TRENDING TOWARD OUR SRN ZONES OVERNIGHT. FOR SUNDAY...LOW PRESSURE SHOULD STRENGTHEN OVER THE HIGH PLAINS AND A COMBINATION OF THE GFS...ECMWF AND GEM SEEMS REASONABLE. THE NAM SEEMED TOO COOL IN OUR AREA. AS THE FRONT LIFTS NORTHWARD SUNDAY INTO MONDAY...BEST CHANCES FOR PCPN SHOULD SHIFT UP INTO THE DKTS AND MN. MONDAY SHOULD BE WARM AND BREEZY...WITH HIGHS IN THE MID AND UPPER 80S. THE NEXT COLD FRONT SHOULD PUSH INTO THE AREA MONDAY NIGHT. KEPT TREND OF INCREASING POPS ACROSS THE AREA WITH THE FRONT. CHANCE POPS STILL SEEMED IN ORDER TUESDAY AS THE FRONT MOVES SOUTHEAST THROUGH THE AREA. BOUNDARY WILL TRY TO LIFT BACK NORTH WEDNESDAY... THEN ANOTHER COLD FRONT SHOULD PUSH THROUGH ON THURSDAY. LEFT FRIDAY AND SATURDAY (DAYS 6 AND 7) DRY FOR NOW. AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS BATCH OF LLVL MOIST WAS HANGING ON TIGHT OVER MOST OF ERN NEB THIS AFTN. APPEARS THAT SITUATION WILL REMAIN SAME THRU THE FCST PD AND EXPECT MVFR CIGS WILL PREVAIL AT ALL SITES THRU ABOUT 05Z WHEN CONDITIONS BEGIN TO DECREASE. EXPECT DROP TO MVFR COND WITH OCCASIONAL IFR MORE LIKELY AT KOFK AND KLNK BTWN 04Z-14Z. ENOUGH CAUSE TO ALSO INCLUDE PROB30 GROUPS FOR TSRA BTWN 06Z-12Z DUE TO OVERRUNNING OF WARM AIR IN THE LOW/MID LEVELS. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && MAYES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 512 PM CDT SAT SEP 18 2010 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-191215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 512 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY AN ISOLATED RUMBLE OF THUNDER IS POSSIBLE TONIGHT AND SUNDAY WITH ANY SHOWERS THAT MOVE ACROSS THE AREA. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY ISOLATED THUNDERSTORMS ARE POSSIBLE ON SUNDAY NIGHT. INTERMITTENT PERIODS OF THUNDERSTORMS ARE POSSIBLE BETWEEN MONDAY NIGHT AND THURSDAY AS AN ACTIVE WEATHER PATTERN LINGERS IN THE REGION. SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY. MAYES
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
305 PM CDT SAT SEP 18 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND GST 1 NW LINCOLN 40.83N 96.70W
09/13/2010 M58.00 MPH LANCASTER NE ASOS
0540 PM TSTM WND DMG LINCOLN 40.83N 96.68W
09/13/2010 LANCASTER NE TRAINED SPOTTER
*** 2 INJ *** TREE FELL ON A CAR AT 30TH AND DUDLEY IN
LINCOLN. TWO PEOPLE WERE TREATED AND RELEASED.
&&
MILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 850 PM CDT SAT SEP 18 2010 IAZ091-190215- PAGE IA- 850 PM CDT SAT SEP 18 2010 ...SPECIAL WEATHER STATEMENT FOR EASTERN PAGE COUNTY UNTIL 915 PM CDT... AT 844 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CLARINDA...OR 24 MILES NORTHEAST OF TARKIO...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CLARINDA... SHAMBAUGH... HEPBURN... THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. FOBERT
The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 02:03 UTC.
8 hail. Local standard time, as filed.
Quarter-size hail was reported along with very heavy rain.
A large quantity of hail lasted for at least 10 to 15 minutes near and east/southeast of Clarinda. The hail was mostly quarter-size but a few stones were up to around tennis ball-size.
The hail was accompanied by very heavy rain which totaled around 4 inches in about 90 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253385, 253387, 253389, 253390, 253396, 253398, 253399, 253400.